Broken, corroded and useless …
We are coming to the end of the treatment cycle for prednisone. My husband had started off at 12 tablets or 60 mg. We have systematically reduced the dosage by 2 tablets every 5 days. We are now at a dosage of 2 tablets or 10 mg.
The decreasing dosage continues to have impacts on my husband. The fatigue associated with it is quite overwhelming. At least we believe the two to be connected. Dark eyes and low morale and absolutely no energy have been his reality for the last couple of days. He called the family GP this morning since he needs the assurance that how he is feeling is from the drug and not the cancer.
This is the legacy of cancer – it undermines everything. A pain, an ache, a sore muscle – any of these relatively mundane complaints can send thoughts spiraling about cancer’s stealthy attack.
Our little wonder pill – wonder what he will say today!
Since October 24 my husband has been taking prednisone to assist with clearing up his lungs and getting him back on track. His initial dosage was 60 mg (12 tablets) with the dosage reducing by 2 tablets every 5 days until he was weaned off the drug. When he was prescribed the prednisone friends of ours called it a wonder drug and that it would likely make a significant improvement in his breathing. However, these same friends, who have had first hand experience with this medication for over 20 years, stated there are a few side effects to watch for. I usually do research on the drugs my husband is prescribed but asked what else I should know since I had the benefit of an actual user advising me.
This is one of the consequences that our friends had warned about and probably is the most problematic for me. My husband has never been at a loss for words, especially if he doesn’t agree with something or thinks that it could be done a better way. He has always had an intolerance for stupidity. One of the lines I have heard over and over throughout our marriage is ‘stupidity is more prevalent than carbon’ (loosely based on a Frank Zappa quote). Since taking the prednisone it appears to have lowered his filters. Doesn’t matter If feelings get hurt, he says what he wants to – regardless of who it is to, however, it is usually me. It’s not that he doesn’t care, it appears to be that he can’t stop himself. Afterwards he will say that he didn’t know why he said it but it just came out. It doesn’t happen all the time, but it seems to happen at the worst of times.
Right now I am stretched between my husband and my sister-in-law and there’s not a lot left. If I am tired or preoccupied I may drop things (actually I’ve always dropped things!), might not find the right word when explaining things, may not jump right on specific requests; I am just generally processing slower. This new “directness,” when it presents, really challenges my restraint, and there is not a darn thing that anyone can do about it – me or him or anyone else. He is sorry as soon as he has said something, truly regretful and I know it, and I know he wouldn’t hurt me deliberately for the world. This is just a new twist at a time when we don’t need it. So we balance the good prednisone does with the temporary challenges that come with taking the drug and I look at the calendar and cross off the days. Funny how a simple act like that can make things a little bit more tolerable.
St. John’s, Newfoundland – A view of the harbour taken through our hotel room window . God willing we will be back for another visit.
On the same day as my husband had his CT scan, my sister-in-law had her surgery. It’s been a crazy mixed up world since that day and in the craziness the amazing news that my husband got was diminished. It’s hard to appreciate what he was told by the Oncologist when his sister is sedated and intubated at the hospital.
What my husband was told was remarkable. The Oncologist had been somewhat guarded in our meeting on the 21st of October, qualifying his statements necessarily, advising that he wanted to have a peer review and further consultation on the CT film. He telephoned us that Thursday to tell us that his original impressions were supported by his peers. Although some areas of my husband’s lungs are still obscured by pleural effusion, those areas that are clear – ARE clear. The nodules were no longer in evidence in the lungs and the location of the mother tumor, where visible on the CT film, appeared clear as well. The bony lesions are healing. The Oncologist was very pleased to relay this information stating it was one of the best results from chemotherapy he has seen.
What does this mean for the future? Two medical tests are set within the next week; another CT scan then a couple of days later a pulmonary function test. In the interim my husband has been prescribed antibiotics as well as prednisone to help improve his physical health. We have also heard from a separate medical agency that administers a bone infusion and hope to have this treatment started in the next week or so. Regardless of what the next CT scan shows it sounds like there is more chemotherapy planned for the second week of November. How many sessions will be determined based on the results of the two tests I imagine.
This excellent news has started to register with my husband who is cautiously optimistic, however, the situation with his sister has definitely cast a pall over what should be an exceptionally joyous outcome. The worry and fear has created stress and tension within the immediate members of the family. Where there should be cohesion there is friction and it affects all of us. We need her back and we need it soon.